SAMJ: South African Medical Journal
versión On-line ISSN 2078-5135
versión impresa ISSN 0256-9574
WHITEHORN, H et al. High prevalence of cisplatin-induced ototoxicity in Cape Town, South Africa. SAMJ, S. Afr. med. j. [online]. 2014, vol.104, n.4, pp.288-291. ISSN 2078-5135.
BACKGROUND: Cisplatin is administered as the first-line treatment of soft-tissue cancers. It has a reported cure rate of up to 85%, but is associated with a high incidence of ototoxicity, characterised by irreversible bilateral hearing loss and affecting 23 - 50% of adults who receive the drug. OBJECTIVE: To determine the incidence of cisplatin-induced ototoxicity at Groote Schuur Hospital (GSH), Cape Town, South Africa. METHODS: A retrospective cross-sectional study of cisplatin-receiving cancer patients attending GSH between January 2006 and August 2011. RESULTS: A total of 377 patients were recorded as receiving cisplatin therapy during the study period. A 300% increase in new cisplatin-receiving patients receiving audiological monitoring was observed between 2006 and 2010. However, only patients with all clinical data as well as baseline and follow-up audiometric analyses were investigated. One hundred and seven such patients were identified, 55.1% of whom developed cisplatin-induced ototoxicity while receiving high-dose (>60 mg/m2) cisplatin treatment. Higher cumulative cisplatin dosages were associated with development of significant hearing loss (p=0.027). The odds of developing cisplatin-induced hearing loss were elevated for patients with head and neck tumours and lymphoma (p=0.0465 and p=0.0563, respectively) and were significantly lower for those with reproductive cancers (p=0.0371). CONCLUSION: Comprehensive audiological monitoring should be available for every patient during cisplatin treatment to minimise the development of disabling hearing loss.